rss
J Neurol Neurosurg Psychiatry 42:1073-1083 doi:10.1136/jnnp.42.12.1073
  • Research Article

Neurotoxicity of halogenated hydroxyquinolines: clinical analysis of cases reported outside Japan.

Abstract

An analysis is presented of 220 cases of possible neurotoxic reactions to halogenated hydroxyquinolines reported from outside Japan. In 80 cases insufficient information was available for adequate comment and in 29 a relationship to the administration of clioquinol could be excluded. Of the remainder, a relationship to clioquinol was considered probable in 42 and possible in 69 cases. In six of the probable cases the neurological disturbance consisted of an acute reversible encephalopathy usually related to the ingestion of a high dose of clioquinol over a short period. The most common manifestation, observed in 15 further cases, was isolated optic atrophy. This was most frequently found in children, many of whom had received clioquinol as treatment for acrodermatitis enteropathica. In the remaining cases, a combination of myelopathy, visual disturbance, and peripheral neuropathy was the most common manifestation. Isolated myelopathy or peripheral neuropathy, or these manifestations occurring together, were infrequent. The onset of all manifestations (except toxic encephalopathy) was usually subacute, with subsequent partial recovery. Older subjects tended to display more side effects. The full syndrome of subacute myelo-optic neuropathy was more frequent in women, but they tended to have taken greater quantities of the drug.

Podcasts
Visit the full archive of podcasts for JNNP here >>

Free sample
This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of JNNP.
View free sample issue >>

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

Navigate This Article